Alert archive / Texas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 52, NWS El Paso, TX

September 14, 2011Hudspeth County, Texas; Otero County, New Mexico

NWS El Paso, TX issued this severe thunderstorm warning at Sep 14, 2011, 1:25 PM MDT for Hudspeth County, Texas; Otero County, New Mexico. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 14, 2011, 1:25 PM MDT (19:25 UTC)
Expired
Sep 14, 2011, 2:12 PM MDT
In force
47 min
Issued by
NWS El Paso, TX
Area
Storm-based polygon

Counties Otero County, NM, Hudspeth County, TX

The radar

The El Paso radar (KEPZ), 136 km from the middle of the area, began a volume at 19:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 7.4 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2011-09-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 235 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2011-09-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
235 J/kg
Mixed-layer CIN
-238 J/kg
Mixed-layer LCL
1869 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

894 
WUUS54 KEPZ 141925
SVREPZ
NMC035-TXC229-142030-
/O.NEW.KEPZ.SV.W.0052.110914T1925Z-110914T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EL PASO TX
125 PM MDT WED SEP 14 2011

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN OTERO COUNTY IN SOUTH CENTRAL NEW MEXICO...
  NORTH CENTRAL HUDSPETH COUNTY IN SOUTHWEST TEXAS...

* UNTIL 230 PM MDT

* AT 122 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 11
  MILES NORTH OF CORNUDAS...MOVING EAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  DELL CITY...

THIS STORM WILL STAY NORTH OF HIGHWAY 62-180 BUT WILL APPROACH CLOSE 
TO DELL CITY BEFORE 2 PM.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS MAY PRODUCE DAMAGING WINDS OF AT LEAST 58 MPH...
HAIL ONE INCH IN DIAMETER OR LARGER...ALONG WITH POTENTIALLY DEADLY
LIGHTNING. TAKE SHELTER INSIDE A STURDY BUILDING NOW.

&&

LAT...LON 3223 10504 3185 10505 3184 10560 3198 10562
TIME...MOT...LOC 1924Z 250DEG 24KT 3194 10548

$$

HARDIMAN
3 follow-up statements
889 
WWUS54 KEPZ 141946
SVSEPZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
146 PM MDT WED SEP 14 2011

NMC035-TXC229-142030-
/O.CON.KEPZ.SV.W.0052.000000T0000Z-110914T2030Z/
HUDSPETH TX-OTERO NM-
146 PM MDT WED SEP 14 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
OTERO AND NORTH CENTRAL HUDSPETH COUNTIES UNTIL 230 PM MDT...

AT 143 PM MDT...A SEVERE THUNDERSTORM WAS REPORTED...PRODUCING 
QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS
STORM WAS LOCATED 14 MILES NORTHEAST OF CORNUDAS...MOVING EAST AT 20
MPH.

LOCATIONS IMPACTED INCLUDE...
  DELL CITY...

THIS STORM WILL APPROACH THE NORTHERN AND WESTERN EDGES OF DELL CITY 
BY 2 PM.  

LAT...LON 3214 10504 3191 10505 3185 10524 3187 10544
      3202 10552 3206 10544 3211 10532
TIME...MOT...LOC 1945Z 248DEG 19KT 3197 10536

$$

HARDIMAN
047 
WWUS54 KEPZ 141959
SVSEPZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
159 PM MDT WED SEP 14 2011

NMC035-TXC229-142030-
/O.CON.KEPZ.SV.W.0052.000000T0000Z-110914T2030Z/
HUDSPETH TX-OTERO NM-
159 PM MDT WED SEP 14 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
OTERO AND NORTH CENTRAL HUDSPETH COUNTIES UNTIL 230 PM MDT...

AT 151 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 
60 MPH.  THIS STORM WAS LOCATED 6 MILES NORTHWEST OF DELL CITY... 
MOVING EAST AT 20 MPH. PEA SIZE HAIL MAY ALSO ACCOMPANY THESE 
DAMAGING WINDS.

THIS STORM HAS SHOWN SIGNS OF WEAKENING OVER THE PAST TEN MINUTES... 
BUT HAS A HISTORY OF WEAKENING AND PULSING BACK UP.  EVEN IF THE 
STORM CONTINUES TO WEAKEN...STRONG WINDS WILL LIKELY AFFECT DELL 
CITY OVER THE NEXT HALF HOUR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS OF AT LEAST 58 MPH...
HAIL ONE INCH IN DIAMETER OR LARGER...ALONG WITH POTENTIALLY DEADLY
LIGHTNING. TAKE SHELTER INSIDE A STURDY BUILDING NOW.

&&

LAT...LON 3214 10504 3193 10505 3189 10529 3192 10534
      3205 10533
TIME...MOT...LOC 1957Z 248DEG 19KT 3199 10529

$$

HARDIMAN
962 
WWUS54 KEPZ 142012
SVSEPZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
212 PM MDT WED SEP 14 2011

NMC035-TXC229-142022-
/O.CAN.KEPZ.SV.W.0052.000000T0000Z-110914T2030Z/
HUDSPETH TX-OTERO NM-
212 PM MDT WED SEP 14 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN OTERO AND NORTH
CENTRAL HUDSPETH COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS.

LAT...LON 3214 10504 3193 10505 3189 10529 3192 10534
      3205 10533
TIME...MOT...LOC 2012Z 248DEG 19KT 3202 10520

$$

HARDIMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 14, 4:15 AM MDT, 9 hours 10 minutes earlier.

Area forecast discussion, Sep 14, 4:15 AM MDT, 9 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
415 AM MDT WED SEP 14 2011

.SYNOPSIS...
RELATIVELY MOIST SOUTHWEST FLOW WILL CONTINUE THE SHOWER AND
THUNDERSTORM ACTIVITY ACROSS THE BORDERLAND THROUGH FRIDAY. ON
THURSDAY A COOL FRONT WILL MOVE IN FROM THE EAST TO THE RIO GRANDE
VALLEY. THIS FRONT MAY WELL ENHANCE SOME THUNDERSTORMS AND THE AREA
COULD SEE SOME STORMS BECOMING SEVERE...WITH LARGE HAIL AND STRONG
WINDS. TEMPERATURES WILL REMAIN COOLER THAN NORMAL ON THURSDAY AND
FRIDAY. BY SATURDAY AND SUNDAY THE FLOW ALOFT BECOMES MORE WEST AND
DRIER. SKIES SHOULD REMAIN MOSTLY CLEAR WITH WARMER TEMPERATURES
OVER THE WEEKEND.

&&

.DISCUSSION...
WHILE OVERALL PATTERN REMAINS FAIRLY CONSISTENT THERE ARE SOME
IMPORTANT DETAIL CHANGES. WV IMAGERY SHOWS UPPER HIGH OVER FAR
SOUTHERN TEXAS. NEARLY STATIONARY TROUGH OVER SOUTHERN CALIFORNIA
AND NEVADA WILL BEGIN MOVING EAST TODAY. FEATURE EJECTED A SHORTWAVE
OUT OVER NEW MEXICO LAST NIGHT...PROVING PARTS OF THE CENTRAL AND
EASTERN CWA SOME FIREWORKS EARLY THIS MORNING. THIS FEATURE WILL
EXIT NORTH OF THE AREA WITHIN THE NEXT 2 HOURS.

FOR TODAY AND THURSDAY...CONTINUED RESIDUAL MOISTURE AND WEAK
IMPULSES IN THE UPPER FLOW WILL HELP KICK OFF ISOLD/SCT
THUNDERSTORMS. COOL FRONT OVER THE CENTRAL PLAINS WILL CONTINUE
DROPPING DOWN WILL MOVE INTO OUR CWA THURSDAY WITH SOME
STRONG/SEVERE STORM POTENTIAL. NAM12 SHOWING PRE-FRONTAL TROUGH OR
WIND SHIFT REACHING THE RIO GRANDE VALLEY BY NOON TIME WITH MAIN
FRONT REACHING THE VALLEY LATE THURSDAY AFTERNOON/EARLY EVENING. AN
OVERALL MODERATELY UNSTABLE AIRMASS SHOULD BE WELL ENHANCED BY THE
FRONT AND LIFT IT PROVIDES. ALOFT...BOTH GFS/NAM SHOW 70+ KT JEST
OVERHEAD BY THURSDAY AFTERNOON FOR GOOD STORM TOP VENTILATION. ALSO
RIGHT REAR QUADRANT SITS OVER THE SE CWA FOR SOME ADDITIONAL LIFT.
PROG SOUNDINGS IN THE EAST SHOW CAPES OF 500-1000 J/KG NEAR AND  +90
DEGREE DIRECTIONAL SHEAR BEHIND THE FRONT. WITH WBZ'S BELOW 13000 FT
MSL...HAIL COULD POSE A REAL HAZARD ALONG WITH STRONG OUTFLOW WINDS.
THIS AREA WILL PROBABLY BE FROM THE RIO GRANDE VALLEY EAST. TO THE
WEST...AHEAD OF THE FRONT...SOME STRONG STORMS ARE STILL POSSIBLE
BUT SHEAR ENVIRONMENT MUCH LESS FAVORABLE.

FRIDAY THROUGH SUNDAY...UPPER TROUGH SHOULD BE LIFTING OUT FRIDAY
FOR ONE LAST SHOT AT PRECIP. POSITION OF TROUGH SHOULD LIMIT MOST
CONVECTION TO ABOUT THE RIO GRANDE VALLEY EAST. BY SATURDAY AND
SUNDAY FLOW TURNS WEST POST TROUGH AND DRIER WITH LITTLE OR NO
CHANCE OF RAIN.

MONDAY AND TUESDAY... SOME CHANGES TO THE GFS AS OLDER RUNS WERE
SHOWING A MORE FALL LIKE PATTERN AND A SHOT OF QUITE COOL AIR.
LATEST RUN NOW BACKS OFF THAT AS HIGH OVER MEXICO REORGANIZES AND BY
TUESDAY SITS OVER THE GULF OF CALIFORNIA AND EASTERN PACIFIC. GFS
NOW SHOWING BIT STRONGER NORTHWEST FLOW AND SOME QPF AS DISTURBANCES
MOVE DOWN IN THE FLOW. SINCE THIS IS QUITE A BIT DIFFERENT THAN
YESTERDAY'S SOLUTION WILL LEAVE DRY FOR NOW AND PREFER TO WAIT FOR
SOME BETTER CONSISTENCY.

&&

.AVIATION...VALID 14/12Z-15/12Z.
GENLY VFR THRU THE PERIOD. DVLPG AFT 18Z OVER MOUNTAINS...SCATTERED
-TSRA 6SM BKN100CB TOPS 400. FEW STORMS 1-3SM +TSRAGS CIGS AOB 020
AND WIND GUSTS TO 45 KTS. CONDS SPRDG TO MOST OF THE LOWLANDS AFT
21Z...THOUGH MORE ISOLATED.

&&

.FIRE DISCUSSION...
SOUTHWEST FLOW ALOFT WILL CONTINUE OVER THE AREA THROUGH FRIDAY
BEFORE TURNING WEST. UNTIL THEN WE CAN EXPECT RELATIVELY MOIST FLOW
AND SCATTERED THUNDERSTORMS. ON THURSDAY A COOL FRONT PUSHES IN FROM
THE EAST...REACHING THE RIO GRANDE VALLEY BY LATE AFTERNOON. THIS
WILL HELP FOCUS SOME THUNDERSTORMS AND A FEW NEAR THE FRONT AND
BEHIND IT COULD BECOME SEVERE. BY SATURDAY AND INTO EARLY NEXT
WEEK...WITH THE FLOW BECOMING WEST...THE FIRE ZONES SHOULD CLEAR OUT
AND REMAIN DRY. TEMPERATURES WILL BE SLIGHTLY ABOVE NORMAL TODAY BUT
THEN FALL TO BELOW NORMAL THURSDAY AND FRIDAY BEHIND THE COOL FRONT.
MIN HUMIDITIES OVER THE NEXT THREE DAYS WILL RANGE FROM 20-30% OVER
THE LOWLANDS...AND 35-45% OVER MOUNTAINS. RH'S WILL RISE MUCH HIGHER
OVER THE SACRAMENTO ZONE THURSDAY AND FRIDAY AS THE COOL FRONT WILL
BRING ADDED MOISTURE TO THAT AREA.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 91  67  86  63  87 /  10  20  20  30  20
SIERRA BLANCA TX        86  63  81  57  85 /  10  20  30  30  20
LAS CRUCES              90  63  85  60  85 /  10  20  20  30  20
ALAMOGORDO              87  60  82  56  84 /  20  30  30  30  20
CLOUDCROFT              69  46  59  42  62 /  30  30  40  30  20
TRUTH OR CONSEQUENCES   87  61  83  58  84 /  20  30  30  30  10
SILVER CITY             77  55  78  52  76 /  20  30  30  20  10
DEMING                  89  62  87  60  86 /  20  20  20  20  10
LORDSBURG               89  62  88  61  85 /  20  20  20  20  10

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

17 HEFNER
Hazardous weather outlook, Sep 14, 11:22 AM MDT, 2 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1122 AM MDT WED SEP 14 2011

NMZ022>025-030>032-TXZ055-056-151730-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1122 AM MDT WED SEP 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS
AFTERNOON AND EVENING. A FEW STORMS MAY PRODUCE BRIEF HEAVY RAINS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ON THURSDAY AND APPROACHING COLD FRONT WILL COMBINE WITH UPPER
LEVEL ENERGY TO CREATE THE POTENTIAL FOR ISOLATED SEVERE
THUNDERSTORMS. THE MAIN THREAT WOULD BE FROM LARGE HAIL...BUT ALSO
THERE IS A POTENTIAL FOR STRONG WINDS AND HEAVY RAIN. FOR FRIDAY
THROUGH TUESDAY THERE WILL BE JUST A SLIGHT CHANCE FOR AFTERNOON
AND EVENING THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

In the hours before

Special weather statement, Sep 14, 12:36 PM MDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
1236 PM MDT WED SEP 14 2011

NMZ022-023-032-141930-
SIERRA COUNTY LAKES REGION NM-SOUTHERN DESERT NM-
SOUTHWEST MOUNTAINS/LOWER GILA REGION NM-
1236 PM MDT WED SEP 14 2011

...THUNDERSTORMS WITH HAIL MOVING ACROSS THE GILA REGION...

AT 1234 PM MDT...SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WERE
INCREASING IN COVERAGE OVER PORTIONS OF GRANT AND SIERRA COUNTIES.
A FEW OF THESE STORMS WERE BECOMING STRONG.  HAIL UP TO A HALF INCH
IN DIAMETER WAS REPORTED AT SILVER CITY AROUND NOON.

ADDITIONAL THUNDERSTORM DEVELOPMENT IS EXPECTED OVER THE NEXT
HOUR... AND MORE HAIL PRODUCING THUNDERSTORMS ARE EXPECTED.  ANOTHER
STRONG THUNDERSTORM WILL AFFECT SILVER CITY...AND AREAS JUST TO THE
WEST OF SILVER CITY...BEFORE 1 PM.

OTHER AREAS WHICH MAY BE IMPACTED INCLUDE MUCH OF THE GILA REGION
AND ALL OF SIERRA COUNTY.

HARDIMAN
Local storm report, Sep 14, 1:03 PM MDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
103 PM MDT WED SEP 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 PM     HAIL             SILVER CITY             32.78N 108.27W
09/14/2011  E0.75 INCH       GRANT              NM   CITY OFFICIAL

            PEA TO PENNY SIZE HAIL REPORTED IN SILVER CITY.

&&

EVENT NUMBER EPZ1100351

BRICE

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 14, 12:49 PM MDTSevere Thunderstorm WarningEPZGrant41 min

Nearby

Severe Thunderstorm Warnings in Texas, 2011Severe Thunderstorm Warnings in New Mexico, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.